Ask a doctor

Delayed Bruising After Botox?

I have had Botox for the first time and had initially no bruising or swelling. After day 3, I acquired some bruising and some swelling. Is this normal?

Doctor Answers (14)

Delayed Bruising After Botox

+1
Bruising after Botox is not common.
If it does occur, it can occur immediately or a few days after the injection.
It should disappear in a few days. The next time try taking some Arnica Tablets before your Botox Injections. Avoid taking health supplements such as fish oil, krill oil or flax seed oil a week prior to your injections. And stop all prescription and OTC drugs that increase your risk of bleeding.


Sydney Plastic Surgeon
5.0 out of 5 stars 27 reviews

Bruising after Botox

+1

Bruising after Botox may occur and it can appear a dya or two or even three after the procedure.  It will get better with time.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Bruising after Botox

+1

Bruising can occur after cosmetic Botox injections around the eyes. The onset can be immediate or delayed. I usually prescribe an over the counter Arnica based medicine such as Bruise Stick, Bruise Pak, or a Boiron Arnica supplement.

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

You might also like...

Delayed bruising after Botox

+1

Hi Waschke,

Unfortunately you can have delayed bruising with Botox. The bulk of the trauma in a Botox injection occurs at the point where the needle enters the muscle. Because the muscle lies under the skin, it can sometimes take a few days for the bruising from the injection to become apparent.

The good news is that this bruising should resolve soon. If it is problematic for you or if you would like faster resolution, consider finding a local practitioner that uses pulsed dye lasers as these can be used to cut down the bruising duration to as little as 48 hours with a quick treatment on this laser. Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Delay in Botox bruising absolutely possible

+1

I do a considerable amount of Botox injections. The cause of the delayed bruising is due to the needle hitting and cutting a deep capillary (most likely). A small drop of blood spills, and about 3 days later, it migrates to the surface. It should start to fade by the time you read this.

Scott E. Kasden, MD
Dallas Plastic Surgeon
4.5 out of 5 stars 46 reviews

The Bruising Was There

+1

When Botox is injected it is injected somewhat deeply into the muscle. Any time muscle is violated it tends to bleed because they are very vascular. This bleeding is very minor and bruising is prevented by holding pressure on the injected site for several seconds. However, if the minor bleeding is not stopped a bruise will develop. Because this bruise is deep to the skin it may take several days until it is visible at the surface. This is a common finding in liposuction

So no worries. The bruise will resolve in time.

Christopher L. Hess, MD
Fairfax Plastic Surgeon
5.0 out of 5 stars 17 reviews

Delayed appearance

+1

Waschke,

The bruising actually occured at the time of injection of your Botox. It merely took 3 days for it to surface. This is not uncommon, even though most bruising appears in 1-2 days. At any rate, it will resolve over the next few days. Before the next treatment ask your plastic surgeon what you can do to minimize your risk for bruising (stop aspirin, advil, motrin, vitamin E, etc.). Good luck!

Kenneth R. Francis, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 31 reviews

Delayed bruising can occur with any injection

+1

Dear Waschke,

Whenever an injections is administered, bruising can occur. The bruise results from the needle causing a small opening in a blood vessel and some blood leaks out staining the tissues. The bruise usually lasts about a week to 10 days.

During treatment, some bleeding may be noticed after an injection. Pressure can be applied immediately to decrease the amount of blood that leaks from the blood vessel. This can reduce the amount of bruising.

Generally, the risk of bruising is increased if you are taking a blood thinner such as aspirin, Plavix, etc.

Furthermore, strenuous physical activity immediately after the treatment can lead to more bruising.

We incorporate several measures to decrease the risk of bruising. We use Arnica Montana, which is a natural plant extract that helps reduce bruising. We also use magnification to visualize the tiny blood vessels better and avoid them during the treatment. We also encourage our patients to avoid strenuous physical activity following treatment.

Once the bruising has occurred, a green based make-up can help to camouflage the bruise. Arnica may also help it resolve more quickly.

Good luck with your surgery.

A. Peter Salas, MD
Manhattan Plastic Surgeon
3.0 out of 5 stars 1 review

Bruising after Botox can happen.

+1

Dear Waschke

Any time you get poked with a needle, you can bruise. Often these bruise are immediately evident. When your treating doctor starts mushes their thumb down on your face, you can be sure they have spotted a little bleeding that they are looking to stop before it becomes a bruise. In West Los Angeles, bruises are a big cause for concern. I am not sure if it is because we need to look or best or we are concerned that someone will think our spouse hit us (or our spouse might learn that we are getting service).

I encourage patients to avoid things that increase the possibility of bruising. Most offices maintain a long list of these products. These including things like aspirin, advil, but also include virtually anything herbal thought to be healthful. Many of these products thin the blood in some way. If you are a product for medical reasons at the instruction of your physician, please seek their advice before going off these products.

Delayed bruising can come about when bruising occured at a deeper tissue level and had to work its way to the skin surface before becoming visible. It is also possible to disturb the treated area and this can cause a delayed bruise. I tell my patients not to work out after treatment for 24 hours. One of the worst bruised I've seen was from a patient who did a spin class a few hours after an uneventful BOTOX treatment.

So bruising delayed or otherwise is a risk of having these wonderful treatments.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Bruising After Injections

+1

Hi Waschke,

Sometimes patients have delayed bruising after facial injections.  I find that many of these patients either work out vigorously (in the gym or bedroom), or party with alcohol.  Just a couple of factors to consider.  Good luck and be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.